To present our findings in a case of convulsive seizures and loss of consciousness that developed during recording electroretinograms (ERG).
A 34-year-old man had reduced vision in his left eye for about 15 years, and night blindness for about two years. His visual acuity was 20/15 in the right eye and 20/50 in the left eye. The fundus was normal but the sensitivity in the macular region of the left eye was decreased. Optical coherence tomography (OCT) showed partial loss of the interdigitation zone. Upon completion of the flicker ERG recording, a paralysis developed in both upper limbs, then convulsions of the lower limbs followed by a loss of consciousness. The convulsions disappeared after an intravenous injection of diazepam. After that incident, he reported that he had had previous conscious-loss seizures.
Photosensitive epileptic seizures can occur with the light stimuli used for conventional ERG recordings. We recommended that clinicians request information on any prior seizure episodes of the patients and their family members before ERG recordings.